Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 10, 2024, 7:42 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2024, 7:42 AM CDT (12:42 UTC)
- Expired
- Apr 10, 2024, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 8:17 AM CDT | FLASH FLOOD | 1 Wsw Tupelo, MS | Flooded roadways in Tupelo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061
WGUS54 KMEG 101242
FFWMEG
MSC013-017-081-095-115-101545-
/O.NEW.KMEG.FF.W.0002.240410T1242Z-240410T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
742 AM CDT Wed Apr 10 2024
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southeastern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
* Until 1045 AM CDT.
* At 742 AM CDT, emergency management reported flooded roadways
across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tupelo, Houston, Verona, Okolona, Trace State Park, Tombigbee
State Park, Saltillo, Guntown, Shannon, Vardaman, Plantersville,
Troy, Houlka, Furrs, Trebloc, Pyland, Sherman, New Houlka, Algoma
and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3405 8914 3438 8882 3444 8869 3441 8857
3431 8854 3381 8877 3381 8893 3375 8893
3374 8915 3382 8925
FLASH FLOOD...OBSERVED
$$
CAD2 follow-up statements
542
WGUS74 KMEG 101414
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
914 AM CDT Wed Apr 10 2024
MSC013-017-081-095-115-101545-
/O.CON.KMEG.FF.W.0002.000000T0000Z-240410T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MS-Chickasaw MS-Lee MS-Monroe MS-Pontotoc MS-
914 AM CDT Wed Apr 10 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT THIS
MORNING FOR SOUTHEASTERN CALHOUN, CHICKASAW, LEE, NORTHWESTERN
MONROE AND SOUTHEASTERN PONTOTOC COUNTIES...
At 914 AM CDT, 911 call center reported thunderstorms producing
heavy rain in Tupelo . Between 2 and 3 inches of rain have fallen.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...911 Call Center reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tupelo, Houston, Verona, Okolona, Trace State Park, Tombigbee
State Park, Saltillo, Guntown, Shannon, Vardaman, Plantersville,
Troy, Houlka, Furrs, Trebloc, Pyland, Sherman, New Houlka, Algoma
and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3405 8914 3438 8882 3444 8869 3441 8857
3431 8854 3381 8877 3381 8893 3375 8893
3374 8915 3382 8925
FLASH FLOOD...OBSERVED
$$
AC3832
WGUS74 KMEG 101541
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1041 AM CDT Wed Apr 10 2024
MSC013-017-081-095-115-101551-
/O.EXP.KMEG.FF.W.0002.000000T0000Z-240410T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MS-Chickasaw MS-Lee MS-Monroe MS-Pontotoc MS-
1041 AM CDT Wed Apr 10 2024
...FLASH FLOOD WARNING AT 1045 AM CDT THIS MORNING FOR SOUTHEASTERN
CALHOUN, CHICKASAW, LEE, NORTHWESTERN MONROE AND SOUTHEASTERN
PONTOTOC COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
The threat for flash flooding has ended, however, urban and small
stream flooding still remains a threat.
&&
LAT...LON 3405 8914 3438 8882 3444 8869 3441 8857
3430 8854 3381 8877 3381 8893 3375 8893
3374 8915 3382 8925
$$
AC3What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:20 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 10, 6:20 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Memphis TN 620 AM CDT Wed Apr 10 2024 ...New AVIATION... .SYNOPSIS... Issued at 254 AM CDT Wed Apr 10 2024 Wet and unsettled weather will continue for the next 24-36 hours as a cold front and deep low pressure system traverse the area. An additional 2-3 inches of rain is possible today, especially across north Mississippi. A low confidence severe weather threat also exists across the area this afternoon. After the front moves through tomorrow, expect gusty winds on the back side of the system. Dry weather and mild temperatures return Friday through this weekend. && .DISCUSSION... (Today through Tuesday) Issued at 254 AM CDT Wed Apr 10 2024 A surface low is forecast to materialize over SE TX later this morning, deepening as it ejects across the ArkLaTex up through the TN Valley. An associated warm front will also begin lifting north throughout the day as the surface low occludes. While much of the ongoing stronger convection will remain confined to central and south MS in the open warm sector, the latest CAMs suggest another wave of showers and thunderstorms will surge up along the warm front later this morning. Expect a broad swath of heavy rain with the occasional embedded strong thunderstorm to follow the evolution of the occluded surface low. Forecast soundings for today depict a classic high shear, low CAPE environment. The column is extremely saturated across most of the area, which has further limited instability given the last 24 hours of steady rain. HREF probabilities of CAPE > 500 J/kg colocated with higher dBZ are quite low overall (average 20%), but are maximized across the MS Delta into West Tennessee in the 12PM-4PM time frame today. Storm mode will likely be quite messy and disorganized across the Mid-South today on the northern flank of the warm front. The more organized convection and/or linear storm modes will stay along the cold front as it treks across central and south MS/AL. Still, a low confidence conditional severe threat exists for much of the area today, especially south of I-40. All hazards will be on the table. The more noteworthy impact of this deep low pressure system will be the additional rainfall and flooding potential it will bring this afternoon. Forecast PWATs exceed 1.6 inches south of the TN/MS state line, which is nearing the maximum of NAEFS climatology for this time of year. Additional QPF today is expected to be around 2-3 inches for some parts of north Mississippi and even eastern AR. On top of the 3-4 inches of rain that has already fallen over the last 24 hours, this will elicit a very quick flooding response in urban and low-lying areas. As such, the Flood Watch remains in effect until 7AM tomorrow. The deeply occluded surface low's trajectory crosses right over west Tennessee overnight tonight. It's a very progressive system aided by an anomalously strong meridional jet. As a result, the pressure gradient will tighten very quickly over the Mid-South tonight, subsequently increasing winds. A Wind Advisory was debated for the overnight period, but the strongest winds look to be too short-lived to warrant an Advisory and mostly confined to north Alabama. However, high res models are indicating the potential for a wake low to develop across west TN on the back side of the system tomorrow morning. Tomorrow (Thursday) may be more likely to meet Wind Advisory criteria for long enough to warrant a headline, but confidence was still too low for issuance this morning. Showers should taper off from west to east tomorrow as the front pulls away. Expect a very pleasant and much needed dry period Friday through Sunday under the influence of upper level ridging. Afternoon highs should be slightly above normal in the upper 70s this weekend, warming further to the lower 80s by Monday as return flow sets back up over the Lower MS River Valley. PoPs are generally in the 20-30% range early to mid week as a slow moving cold front approaches from the central Plains. CAD && .AVIATION... (12Z TAFS) Issued at 616 AM CDT Wed Apr 10 2024 A developing surface low over north Mississippi will result in strengthening, gusty and variable wind today, but the prevailing direction should be from the south before an occluded front moves across the region late tonight. Showers and thunderstorms are likely today and tonight resulting in brief gusty wind and periods of IFR visibility. Winds should shift northerly before sunrise. Borderline LLWS conditions early this morning should diminish after sunrise. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...Flood Watch through Thursday morning for ARZ049-058. MO...None. MS...Flood Watch through Thursday morning for MSZ001>017-020>024. TN...None. && PUBLIC FORECAST...CAD AVIATION...JDS
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 10:27 PM CDT | River Flood Warning | MEG | Monroe | 21 days |
| Apr 9, 10:39 PM CDT | River Flood Warning | MEG | Calhoun | 44 hr |
| Apr 10, 12:29 AM CDT | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 3 hr |
| Apr 10, 7:35 AM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 9 hr |
| Apr 10, 12:36 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 29 hr |
| Apr 10, 12:37 PM CDT | River Flood Warning | MEG | Lee | 6 hr |
| Apr 10, 2:34 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall | 41 min |
| Apr 10, 2:45 PM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 26 hr |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.